Will Popping An Ibuprofen Trigger A Cardiac Arrest?

By Dr. Dave Hnida

(CBS4) -That’s the suggestion of a new study, which may trigger more fear than health problems.

Yet this study is a blunt reminder than any medication, even over-the-counter, is not 100 percent harmless.

It looks at the safety of pain relievers, specifically a group called NSAIDs, which include common meds such as ibuprofen and Aleve.

The study says that these medications raise your risk of a cardiac arrest — a pretty scary thought when it comes to popping a pill for a headache.

acetaminophen ibuprofen aspirin tablets Will Popping An Ibuprofen Trigger A Cardiac Arrest?

(credit: Thinkstock)

But while there are some important takeaways from the study, it does not prove that taking an ibuprofen will cause your heart to abruptly stop.

The research comes from Denmark, where the study looked at the medical records of more than 28,000 people over a 10-year period and showed that people who took NSAIDs had a higher risk of a sudden cardiac arrest (32-50 percent) over the next 30 days after taking the medication.

Dramatic claim, but you need to know that this is simply an association … or observation. There was no definite cause and effect, and the study didn’t take into account what else might have been going on with these people, including whether had recently been sick with some acute illness, or weren’t very healthy to begin with.

The conclusion of the study was two-fold: these drugs should not be sold OTC, and that anyone who uses them needs to limit what they take.

Frankly, it seems a little drastic to pull all of America’s Advil off of the shelves based on a study such as this. It doesn’t make sense.

On the other hand, the idea that ibuprofen should be limited to no more than 1200 mg a day (which computes to six 200 mg tabs over the course of a day, or 500 mg total of naproxen, which is basically two Aleve tabs, seems sound for most people.

But keep in mind the main point: no med, even over-the-counter is benign. We already recognize that these meds can raise blood pressure, strain your kidneys, cause stomach problems, and a hodge-podge of other health issues.

Some good rules to follow: take the least amount for the least amount of time, always follow directions to a “T,” and check with your doc to make sure it’s okay to use these medications if you already have high blood pressure, heart problems, or other health issues.

Dr. Dave Hnida is CBS4’s Medical Editor. He blogs about the latest studies and trends in the health world. Read his latest blog entries, check out his bio or follow him on Twitter @drdavehnida

Comments

Leave a Reply

Please log in using one of these methods to post your comment:

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

More From CBS Denver

CENTURYLINK 'LINK TO THE ACMAS'
CHECK YOUR BRACKET

Listen Live

AM/FM Stations

Featured Shows & Multimedia